Codeine is a narcotic analgesic that can be obtained directly from opium or though a methylation of morphine. It’s most common uses are for treatment of mild to moderate pain and to relieve persistent and painful coughs. Like its counterpart, morphine, codeine has the potential to produce tolerance after only a few uses.
Codeine for Pain
Most codeine pharmaceuticals are prepared with other substances to enhance the therapeutic effects and to reduce the potential risks of abuse. Codeine with acetaminophen or aspirin combinations are preferred pain medications for individuals with no history or tolerance to other opioids and who need the additional pain relief that cannot be obtained by using a non-narcotic analgesic.
Codeine for Coughs
Cough syrups are often combined with guaifinesin, an expectorant, or promethazine, an antihistamine. Promethazine cough syrups are a preferred drug of abuse by many. It is mixed with other liquids and drank slowly as a mixture called “Lean” or “Syrup”. The promethazine and codeine combinations cause sedation, drowsiness, and loss of coordination that can be dangerous. The person who is high on these mixtures loses their sense of balance and their bodies lean to one side or the other, hence the term “Lean”.
Signs of Codeine Tolerance
Codeine is less potent than morphine and a fatal dose in an adult is estimated to be 800 mg, according to the World Health Organization. Most codeine products are prescribed for short term treatments and in less than 90mg of codeine per dosage unit. They are intended to be discontinued as soon as the symptoms become manageable, but, codeine is an opioid drug with abuse potential and because tolerance can develop quickly some people may take more than prescribed or take it more frequently, leading to dependence.
Codeine tolerance is a failure of a steady dose of codeine to sustain the desired pharmacological effect such as pain relief. Signs of unchanging pain or continuous cough are the most common indicators that a codeine tolerance exists. When used recreationally, codeine tolerance requires the abuser to take more to get the relaxing, sedative, or euphoric effect that they are looking for.
The need to increase the codeine dosage multiplies with continued use and like other opioids, there can be physical or psychological consequences that result.
When the tolerance level increases, chances are that the person has developed a physical dependency and when the medicine is no longer used, they will suffer symptoms of withdrawals that may be similar to the flu with fever, nausea, chills, headache, runny nose, and muscle cramps. They may run out of medications before expected or before their symptoms are stabilized and be unable to get another prescription. If they have developed a psychological dependence they will have cravings and feel anxious or irritated until the withdrawals subside.
Unfortunately, because codeine alters brain functioning, increased tolerance can predispose the person to using more potent and addictive opioid drugs such as morphine or oxycodone, when their codeine medications are unavailable.